A person who takes an overdose of a nonsteroidal anti-inflammatory drug (NSAID) may develop a deep erosion in the upper bowel wall with perforation.
(1) pre-existing peptic ulcer disease or gastritis
(2) large overdose of the NSAID
(3) decreased gut motility
The NSAIDs may mask:
(1) abdominal pain or tenderness associated with peritonitis
(2) fever associated with peritonitis
Findings that may suggest perforation:
(4) free air on abdominal X-ray
Conditions that may cause the physician to overlook the risk of ulceration:
(1) upper gastrointestinal bleeding
(2) presence of a mixed overdose, with the other drugs causing acute symptoms
A patient who has taken an overdose of NSAIDs should be observed until any abdominal pain resolves. Any pain should be viewed with concern, especially if it is increasing in intensity.
To read more or access our algorithms and calculators, please log in or register.
Specialty: Gastroenterology, Pharmacology, clinical